Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 14, 1998, 7:59 PM CDT for Codington County, South Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1998, 7:59 PM CDT (00:59 UTC)
- Expired
- Jul 14, 1998, 9:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Codington County, SD
The radar
The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:30 PM CDT | Hail 0.88 | Watertown, SD | |
| Jul 14, 8:35 PM CDT | Hail 1.75 | Watertown, SD | |
| Jul 14, 8:50 PM CDT | Hail 0.75 | Watertown, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4358 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 150059 RRA SVRABR SDC029-150200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 759 PM CDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 900 PM CDT * AT 753 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF WATERTOWN...OR NEAR HENRY TO 13 MILES NORTHEAST OF WATERTOWN...OR JUST WEST OF SOUTH SHORE. THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SOUTH SHORE AND HENRY THROUGH 815 PM CDT RAUVILLE AND WAVERLY AT 805 PM CDT WATERTOWN AT 825 PM CDT FOLEY AT 840 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING! DM/WT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:48 AM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, Jul 14, 9:48 AM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 948 AM CDT TUE JUL 14 1998 COLD FRONT ACROSS WESTERN SD THIS MORNING WILL MOVE EAST INTO VERY UNSTABLE AIRMASS ACROSS EAST RIVER COUNTIES IN THE ABR CWA. WITH DWPTS IN THE LOWER TO MID 70S AND TEMPS RISING INTO THE 90S ...AIRMASS...ESPECIALLY ACROSS NE SD INTO WC MN WILL BECOME VERY UNSTABLE WITH ABRS MODIFIED SOUNDING SHOWING CAPES WELL OVER 5000 J/KG. WIND SHEAR IS NOT THAT GREAT...BUT WITH THIS KIND OF INSTABILITY... SOME SEVERE THUNDERSTORMS COULD DEVELOP AS COLD FRONT MOVES EAST WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. BELIEVE CA<P ABOVE THE SURFACE WILL BE OVERCOME BY LIFT. WILL UPDATE FORECAST TO INCREASE POPS EAST RIVER AND ADD POSSIBLY SEVERE. WILL LEAVE HIGHS AND WINDS FORECAST PRETTY MUCH ALONE. MOHR
In the hours before
Local storm report, Jul 14, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT .CORRECTED...
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUL 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 5 SE COLLIS MN 1.75 INCH HAIL
07/14/98 TRAVERSE
ENDLocal storm report, Jul 14, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUL 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 5 SE COLLIS SD 1.75 INCH HAIL
07/14/98 TRAVERSE
ENDLocal storm report, Jul 14, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT .CORRECTED...
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUL 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 5 SE COLLIS MN 1.75 INCH HAIL
07/14/98 TRAVERSE
ENDLocal storm report, Jul 14, 7:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT TUE JUL 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 2 W JOHNSON MN 0.75 INCH HAIL
07/14/98 BIG STONE
0730 PM 2 S JOHNSON MN 1.25 INCH HAIL
07/14/98 BIG STONE
ENDLocal storm report, Jul 14, 7:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE JUL 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 4 E 2 N CLINTON MN 2.75 INCH HAIL
07/14/98 BIG STONE
ENDLocal storm report, Jul 14, 7:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT TUE JUL 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 1 NW JOHNSON MN 2.75 INCH HAIL
07/14/98 BIG STONE
ENDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 62 min |
| Jul 14, 8:54 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 61 min |
| Jul 14, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel | 62 min |
| Jul 14, 9:39 PM CDT | Tornado Warning | ABR | Deuel | 66 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.